Illinois, 2020

Winter Weather in Illinois, April 16 to 17, 2020

April 16 to 17, 2020 · NWS ILX · 2 events in 2 counties and zones

Low pressure tracking along the I-70 corridor from eastern Kansas to central Indiana brought a period of wet snow to portions of north-central Illinois from the evening of April 16th into the morning of April 17th. Snowfall was heaviest along and north of an Avon to Lacon line where amounts of 4 to 5 inches were common.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Low pressure tracking along the I-70 corridor from eastern Kansas to central Indiana brought a period of wet snow to portions of north-central Illinois from the evening of April 16th into the morning of April 17th. Snowfall was heaviest along and north of an Avon to Lacon line where amounts of 4 to 5 inches were common. A few reports as high as 6 inches were observed around Galesburg and Knoxville in Knox County. Snow-covered and slushy roads led to several minor traffic accidents across this area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 16, 5:34 PM CST, 26 minutes earlier.

Area forecast discussion, Apr 16, 5:34 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
634 PM CDT Thu Apr 16 2020

.SYNOPSIS...
Issued at 250 PM CDT Thu Apr 16 2020

Wet weather will begin to move back into the region this evening,
overspreading central Illinois tonight. This will bring rain to
start, however expecting a change to heavy snowfall through the
overnight. The main band of snow is forecast to form across
northern Illinois, bringing upwards of 6 to 8 inches to many
locations through Friday morning. After this system exits Friday
evening, dry weather returns Saturday with temperatures climbing
back into the 50s.

&&

.SHORT TERM...(This evening through Friday night)
ISSUED AT 250 PM CDT Thu Apr 16 2020

An early morning round of snowfall and light rain moved through
central and southeast Illinois, leaving behind moisture for clouds
to linger through today. With a weak boundary setup between the
I-72 and I-70 corridors today, temperatures ranged greatly across
the area. Across the northern CWA, highs only climbed into the low
40, with low 50s currently south of I-70. As this boundary slowly
lifts northward tonight, this will be the axis of main
precipitation development and snow accumulation. Precipitation
will begin as rainfall this evening, with temperatures above
freezing. However, as we head overnight, temps will drop to the
mid 30s and then to near freezing. This drop in temps will allow
precip to transition to snow overnight. With the boundary lifting
to the northern CWA, and near freezing temperatures, a
precipitation band will develop just to the north of this
boundary. This is where the pinpoint is expected for up to 8
inches of heavy, wet snowfall to occur. The main axis will develop
from MQB-PIA-PNT, and points northward, with a rapid decrease in
accumulations south of this line. Current model trend did drop
slightly with the track, however only 15-25 miles south at best.
With this track, still expecting the remaining locations of the
CWA, from Rushville- Lincoln-Danville and points south, to see
rain. This area will feature upwards of 0.75 inches of rain, with
amounts decreasing southward.

As the flattened upper level moves this wave out of the Midwest
Friday, rain will exit the region late afternoon. Another night of
colder temperatures arrives Friday night with temperatures
dropping to below freezing across much of the region, with the
far southeast CWA reaching freezing.

.LONG TERM...(Saturday through Thursday)
ISSUED AT 250 PM CDT Thu Apr 16 2020

Not much attention was paid to this part of the forecast period as
the upcoming snow storm and subsequent Winter Storm Warning was
the main concern. Drier weather returns Saturday, along with
the next warming trend across the Midwest. This warming trend will
continue through the end of the weekend and really ramp up into
next week. Looking ahead to a much warmer start to next week with
temps climbing back into the 60s to near 70 throughout the region
for much of next week.

Going towards the end of this weekend, a storm system will develop
across the southern Plains, and traverse through the se US. This
will see a deepening trend as moisture once again gets ingested
from the Gulf of Mexico through Sunday. Currently not expecting
much in the terms of rainfall, except some chances throughout
southern Illinois. Dry conditions prevail into next week, with the
next system to impact the entire area coming mid-week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 634 PM CDT Thu Apr 16 2020

A band of precipitation is already overspreading central IL from
the west, with SPI reporting rain before 00z/7pm. Rain will be the
primary initial precip type, but will quickly transition to snow.
Altona IL has already reported light snow, northwest of Peoria. So
the transition to snow is already starting in portions of west-
central IL. The transition to snow will be most notable at PIA
and BMI, where snow accumulation is expected. PIA could see up to
4-6" at the airport, with slushy accum of a few inches on the
travel surfaces. Further south expect SPI/DEC/CMI to see
primarily rain overnight. For areas that transition to snow, snow
will be heavy at times with heavy accumulations, especially at PIA.
MVFR and IFR ceilings will redevelop across the region, bottoming
out late tonight into early Friday as low pressure moves across
the region. North to northwest winds will set up behind the low
and precip will diminish late Friday morning. MVFR conditions will
likely linger Friday afternoon for at least a couple of hours if
not longer.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 10 AM CDT Friday for ILZ027>031-036.

Winter Weather Advisory until 10 AM CDT Friday for ILZ037-038.

&&

SYNOPSIS...Baker
SHORT TERM...Baker
LONG TERM...Baker
AVIATION...Shimon
Hazardous weather outlook, Apr 16, 2:43 PM CST, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
343 PM CDT Thu Apr 16 2020

ILZ027>031-036-171100-
Fulton-Knox-Marshall-Peoria-Stark-Woodford-
343 PM CDT Thu Apr 16 2020

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
CDT FRIDAY...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

A late season winter storm will bring heavy wet snow to north
central Illinois tonight into mid Friday morning. Rain and snow
will develop late this afternoon and early evening, then change to
snow during mid to late evening. The snow will taper off during
mid to late Friday morning. Snowfall totals of 5 to 8 inches will
be likely along and north of a Macomb to Peoria to El Paso line
by mid Friday morning. Locally higher amounts are possible from
Galesburg west. Expect untreated roads to be snow covered and
hazardous tonight and Friday morning.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Temperatures will fall below freezing again on Friday night with
a widespread hard freeze expected by dawn Saturday. This will
damage sensitive vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight. However we
encourage snowfall reports Friday morning if possible.

ILZ037-038-171100-
McLean-Tazewell-
343 PM CDT Thu Apr 16 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
10 AM CDT FRIDAY...

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...TONIGHT...

Rain and snow will develop over the area late this afternoon and
early evening, then change to snow later this evening. The snow
will taper off during mid to late Friday morning. Snowfall totals
of 1 to 4 inches will be likely across central and northern parts
of Tazewell and McLean counties. The highest amounts will be
focused across the far northern portions of these counties where
4 to 5 inches is possible, tapering down to almost zero in the
southern parts of these counties.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Temperatures will fall below freezing again Friday night with a
widespread hard freeze expected by dawn Saturday. This will
damage sensitive vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight. However we
encourage snowfall reports on Friday morning if possible.

ILZ040>057-061>063-066>068-071>073-171100-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Jasper-Lawrence-Logan-Macon-Mason-
Menard-Morgan-Moultrie-Piatt-Richland-Sangamon-Schuyler-Scott-
Shelby-Vermilion-
343 PM CDT Thu Apr 16 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TONIGHT...

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Temperatures will fall below freezing again overnight Friday
night into early Saturday morning. This may damage sensitive
vegetation.

The Illinois River at Beardstown will fall below flood stage later
this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

07

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Knox

When
April 16, 6:00 PM CST to April 17, 9:00 AM CST
Where
Knox forecast zone
Reported by
COOP Observer
Coordinates
40.932, -90.213 (the zone’s center; the record gives no point)

Several weather observers measured 4 to 6 inches of snow across Knox County...including 6.4 inches 1 mile northwest of Knoxville and 5.0 inches in both Galesburg and Altona. Snow-covered and slushy roads led to several minor traffic accidents.

Winter Weather, Stark

When
April 16, 6:00 PM CST to April 17, 9:00 AM CST
Where
Stark forecast zone
Reported by
COOP Observer
Coordinates
41.093, -89.797 (the zone’s center; the record gives no point)

Several weather observers measured 4 to 5 inches of snow across Stark County...including 5.0 inches in Wyoming. Snow-covered and slushy roads led to several minor traffic accidents.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884818, 884819.